Skip to content
Includes Expert Content
Response needed please
avatar
Gaskin123 posted:
My mother has been taking methotrexate for a while now. Five pills on Sunday for RA. We have recently had to hospitalize her and found out her white blood cells are severly low. The drs are saying from the med and now giving her neuprogen. Has anyone else heard of severe decrease in white blood cells from taking methotrexate????
Reply
 
avatar
singingbear responded:
Maybe this link will help. Yes, low blood count is a possible side effect of methotrexate. A friend of mine was recently changed to a new medication because of a low white count. That is one of the things that my doctor has said he will periodically test for as well as liver function. Hope your mother is well on her way to recovery!


http://www.webmd.com/rheumatoid-arthritis/methotrexate
 
avatar
Scott Zashin, MD responded:
A low white count is a possible complication of MTX and as a result, the blood is generally monitored every 6-12 weeks. Taking daily folic acid may help. If needed, weekly folinic acid taken 8-12 hours after MTX as well as avoiding the drug during infection and with medications that might increase the levels of MTX may help prevent this problem.


Featuring Experts

Scott Zashin, MD is a clinical assistant professor at the University of Texas, Southwestern Medical School and maintains a private practice at Presb...More

Helpful Tips

Rheumatoid Arthritis infographic
Rheumatoid Arthritis is a debilitating condition that can cause inflammation and pain in the joints . In this infographic you will be ... More
Was this Helpful?
3 of 6 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.